Consider dispensing smaller amounts of acetaminophen products

November 30, 2022

PADIS is reporting an increase in acetaminophen overdoses among adults.

Alberta’s Poison and Drug Information Service (PADIS) is experiencing an increase in the number of acetaminophen overdoses being reported among adults. In recent incidents, the overdoses occurred after a patient was prescribed a large quantity of acetaminophen and dispensed the entire amount as a single prescription fill. In one incident, a patient was prescribed and dispensed 60 tablets of Tylenol 3. Two weeks later, the patient was prescribed and dispensed 600 tablets of acetaminophen 500mg and 600 capsules of gabapentin 100mg. The patient was recently admitted to hospital with an overdose of gabapentin and acetaminophen.

This is a reminder that pharmacists and pharmacy technicians should consider the potential harm that could be caused to a patient by dispensing large amounts of medications such as acetaminophen when determining the quantity to dispense. Pharmacists and pharmacy technicians can also mitigate this risk by talking to your patients about the risks with large quantities and take steps to avoid an overdose.

ACP appreciates that pharmacy teams must weigh several factors when making these decisions, such as patient choice and/or requests, third-party insurer requirements, and not wanting to be seen as “gouging” a patient with excess dispensing fees. However, the safety of the patient must be the first consideration when deciding on quantities to medications to dispense.


← Previous ArticleNext Article →